Alert archive / Missouri / Flash Flood Warnings in 2024

Flash Flood Warning 78, NWS Springfield, MO

July 17, 20244 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Jul 17, 2024, 5:22 AM CDT for 4 counties in Missouri. It was in force for 6 hr. 21 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2024, 5:22 AM CDT (10:22 UTC)
Expired
Jul 17, 2024, 11:30 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Christian County, MO, Douglas County, MO, Stone County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 47 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 6:30 AM CDTFLASH FLOODBranson, MO4.90 inches of rain in the last hour. County dispatch is reporting flooding and road closures.
Jul 17, 7:20 AM CDTFLASH FLOOD1 Nnw Branson, MO3 feet deep water flowing over Briar Cliff drive.
Jul 17, 8:00 AM CDTFLASH FLOOD1 S Branson, MOFirst two rows of campgrounds evacuated at the Branson City Campground. City hall first floor flooded. Multiple roads in Branson flooded with some roadway damage.
Jul 17, 8:05 AM CDTFLASH FLOODHollister, MOFlash flooding in Hollister. Water eroded under railroad tracks near Downing Street.
Jul 17, 8:55 AM CDTFLASH FLOOD1 Se Branson, MOEast 76 highway has been impacted by road damage between Lakeshore Drive and the Hollister roundabout. Shoreline has sluffed off.
Jul 17, 9:17 AM CDTRAIN 4.82 Nw Branson, MO
Jul 17, 9:17 AM CDTRAIN 6.23 Sw Walnut Shade, MO
Jul 17, 9:17 AM CDTRAIN 7.71 Wsw Hollister, MO
Jul 17, 10:45 AM CDTRAIN 4.594 Wsw Walnut Shade, MOMesonet station EW3832 Branson.
Jul 17, 10:45 AM CDTRAIN 4.594 Wsw Walnut Shade, MOMesonet station EW3832 Branson. The period of the Rain event was 12 hours.
Jul 17, 10:45 AM CDTRAIN 4.862 Nw Branson, MOMesonet station FW2149 Branson.
Jul 17, 10:45 AM CDTRAIN 4.862 Nw Branson, MOMesonet station FW2149 Branson. The period of the Rain event was 12 hours.
Jul 17, 10:45 AM CDTRAIN 6.273 Sw Walnut Shade, MOMesonet station FW9611 Branson.
Jul 17, 10:45 AM CDTRAIN 6.273 Sw Walnut Shade, MOMesonet station FW9611 Branson. The period of the Rain event was 12 hours.
Jul 17, 10:45 AM CDTRAIN 7.411 W Branson, MOMesonet station FW2148 Branson.
Jul 17, 10:45 AM CDTRAIN 7.411 W Branson, MOMesonet station FW2148 Branson. The period of the Rain event was 12 hours.
Jul 17, 10:46 AM CDTRAIN 8.59Branson, MOMesonet station FW6784 Branson.
Jul 17, 10:46 AM CDTRAIN 8.59Branson, MOMesonet station FW6784 Branson. The period of the Rain event was 12 hours.
Jul 17, 10:49 AM CDTRAIN 8.61Branson, MOMesonet station FW6785 Branson.
Jul 17, 10:49 AM CDTRAIN 8.61Branson, MOMesonet station FW6785 Branson. The period of the Rain event was 12 hours.
Jul 17, 11:04 AM CDTRAIN 8.141 Wsw Hollister, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 68 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2530 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

252 
WGUS53 KSGF 171022
FFWSGF
MOC043-067-209-213-171630-
/O.NEW.KSGF.FF.W.0078.240717T1022Z-240717T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
522 AM CDT Wed Jul 17 2024

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Christian County in southwestern Missouri...
  Southwestern Douglas County in southwestern Missouri...
  Stone County in southwestern Missouri...
  Northwestern Taney County in southwestern Missouri...

* Until 1130 AM CDT Wednesday.

* At 522 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 1 to 3 inches in 2 
  hours. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Nixa, Ozark, Branson, Kimberling City, Forsyth, Highlandville, 
  Hollister, Silver Dollar City, Clever, Merriam Woods, Crane, 
  Billings, Reeds Spring, Rockaway Beach, Indian Point, Branson 
  West, Galena, Taneyville, Kissee Mills, Bull Creek, Mccord Bend, 
  Kirbyville, Hurley, Spokane, Chestnutridge, Ponce de Leon, Walnut 
  Shade, Christian Center, Selmore, Edgewater Beach, Ozark Beach, 
  Chadwick, Powersite, Garrison, Boaz, Cape Fair, Elsey, 
  Bradleyville, Brownbranch and Lake Taneycomo.

This includes the following low water crossings...
  Swan Creek at Swan Cave Road, Woods Fork at Woods Fork Road, Bear 
  Creek at Reno Springs Road, Bull Creek at Center Road, Little 
  Beaver Creek at County Road 447, Green Valley Creek at Holder RD 
  and Little Beaver Creek at Old Cheese Plant Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3703 9321 3692 9291 3681 9276 3671 9277
      3675 9289 3657 9314 3669 9358 3682 9357
      3682 9361 3710 9361

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 2 HOURS

$$

Titus
2 follow-up statements
389 
WGUS73 KSGF 171427
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
927 AM CDT Wed Jul 17 2024

MOC043-067-209-213-171630-
/O.CON.KSGF.FF.W.0078.000000T0000Z-240717T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian MO-Douglas MO-Stone MO-Taney MO-
927 AM CDT Wed Jul 17 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT THIS 
MORNING FOR CHRISTIAN, SOUTHWESTERN DOUGLAS, STONE AND NORTHWESTERN 
TANEY COUNTIES...

At 927 AM CDT, Emergency management reported thunderstorms producing 
heavy rain across the warned area. Between 3 and 5 inches of rain 
have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
possible in the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Nixa, Ozark, Branson, Kimberling City, Forsyth, Highlandville, 
  Hollister, Silver Dollar City, Clever, Merriam Woods, Crane, 
  Billings, Reeds Spring, Rockaway Beach, Indian Point, Branson 
  West, Galena, Taneyville, Kissee Mills, Bull Creek, Mccord Bend, 
  Kirbyville, Hurley, Spokane, Chestnutridge, Ponce de Leon, Walnut 
  Shade, Christian Center, Selmore, Edgewater Beach, Ozark Beach, 
  Chadwick, Powersite, Garrison, Boaz, Cape Fair, Elsey, 
  Bradleyville, Brownbranch and Lake Taneycomo.

This includes the following low water crossings...
  Little Beaver Creek at County Road 447, Woods Fork at Woods Fork 
  Road, Swan Creek at Swan Cave Road, Bull Creek at Center Road, 
  Green Valley Creek at Holder RD, Little Beaver Creek at Old Cheese 
  Plant Road and Bear Creek at Reno Springs Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3703 9321 3692 9291 3681 9276 3671 9277
      3675 9289 3657 9314 3669 9358 3682 9357
      3682 9361 3710 9361

FLASH FLOOD...OBSERVED

$$

MB
834 
WGUS73 KSGF 171624
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1124 AM CDT Wed Jul 17 2024

MOC043-067-209-213-171634-
/O.EXP.KSGF.FF.W.0078.000000T0000Z-240717T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian MO-Douglas MO-Stone MO-Taney MO-
1124 AM CDT Wed Jul 17 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 1130 AM CDT THIS MORNING FOR 
CHRISTIAN, SOUTHWESTERN DOUGLAS, STONE AND NORTHWESTERN TANEY 
COUNTIES...

The heavy rain has ended however additional runoff will continue for 
the next several hours near the James River, Finley River, Swan 
Creek and Bull Creek basins. Please continue to heed remaining road 
closures.

&&

LAT...LON 3703 9321 3692 9291 3681 9276 3671 9277
      3675 9289 3657 9314 3669 9358 3682 9357
      3682 9361 3710 9361

$$

MB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:22 AM CDT, 2 hours earlier. Its key messages:

  • Scattered storms have formed along a frontal boundary overnight. Heavy rainfall will occur with rates up to 1 to 3 inches per hour. Flood Watch has been extended into far SW MO and is in effect for areas along and south of Interstate 44 until 7 AM this morning.
  • Below average temperatures arrive today and persist into the weekend with dry conditions until Sunday.
Area forecast discussion, Jul 17, 3:22 AM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Springfield MO
322 AM CDT Wed Jul 17 2024

.KEY MESSAGES...

- Scattered storms have formed along a frontal boundary
  overnight. Heavy rainfall will occur with rates up to 1 to 3
  inches per hour. Flood Watch has been extended into far SW MO
  and is in effect for areas along and south of Interstate 44
  until 7 AM this morning.

- Below average temperatures arrive today and persist into the
  weekend with dry conditions until Sunday.

&&

.SHORT TERM /TODAY THROUGH THURSDAY/...
Issued at 311 AM CDT Wed Jul 17 2024

Current radar and satellite imagery show thunderstorms popping up
along a stationary boundary west to east sitting on the MO/AR
border. Storms first formed over NE OK and will continue to spread
east into far southern MO throughout the night. With a moist airmass
in place along a frontal boundary, flooding is a threat tonight.
MUCAPE values near 2000 J/kg with PWAT values greater than 1.8
inches will lead to storms producing efficient rainfall rates. This
is also in addition to weak LCL-EL winds of around 20 knots and
corfidi upshear values of 10 to 12 knots. Therefore, storms
will be slow moving and may train over an area for an extended
period of time. This has led to an expansion of the Flood Watch
to include Barry, Lawrence, McDonald, and Newton counties to
account for the placement of the front and where models show the
heaviest rainfall occurring. The 3 hr FFG values for southern
MO is around 2 to 3 inches and flash flooding and rises on area
creeks and rivers are expected with this activity.

Mostly to partly cloudy skies will linger through the day and keep
us a bit cooler in the mid to upper 80s. Clouds start to break up
this afternoon. Tonight, skies will be mostly clear with minimum
temperatures in the low to mid 60s.

Thursday will feature pleasant weather with mostly sunny skies and
highs in the low to mid 80s. Drier air will continue to filter over
the area as surface high pressure builds over the upper
Midwest. Expect RH values in the 50% range with dewpoints in the
lower 60s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 311 AM CDT Wed Jul 17 2024

Much cooler temperatures will persist through the weekend with
northwest flow and 850mb temps in the 10-15C range. This will
lead to highs in the lower 80s and lows in the lower 60s. Friday
morning looks the coolest with some potential for morning lows
in the 50s to around 60! These values will be about 5- 15
degrees below average for mid July.

Rain chances return Sunday as a 500mb low moves over the Central
Plains. Multiple shortwaves will traverse around the base of the
trough leading to an active start to next week. Rain chances are
around 40 to 50 percent Sunday into Tuesday with brief breaks in
precipitation throughout each day. Though, high/low temperatures
still remain a few degrees below normal through Tuesday.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1223 AM CDT Wed Jul 17 2024

VFR for the next couple of hours before an MCS is forecast to
push through far southern MO bringing showers and thunderstorms.
Expect heavy rainfall in these showers that may lower
visibilities. MVFR/IFR ceilings will occur in and around
convection. Storms taper off near sunrise with VFR and light
northerly winds returning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...Flood Watch until 7 AM CDT this morning for MOZ070-071-081>083-
     090>098-101>106.

&&

SHORT TERM...Soria
LONG TERM...Soria
AVIATION...Soria
Hazardous weather outlook, Jul 16, 8:31 PM CDT, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
831 PM CDT Tue Jul 16 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
831 PM CDT Tue Jul 16 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Marginal hail risk.
  Slight thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Scattered thunderstorms are expected to develop and move south
through portions of the area late this evening into early
Wednesday morning, mainly south of Interstate 44. A few storms
could produce large hail to the size of pennies and damaging
winds up to 60 mph. Frequent lightning and heavy rainfall will
occur with the storms. Localized flash flooding will also be a
concern through the overnight hours where storms are able to move
over the same locations. Highest chances for flooding will occur
across southern and south central Missouri.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms may linger into Wednesday morning for areas near
the Missouri and Arkansas state line.

Thunderstorm chances increase Sunday through Monday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:32 AM CDTFlash Flood WarningSGFOzark, Taney9 hr
Jul 17, 5:18 AM CDTFlash Flood WarningSGFJasper, Newton3 hr
Jul 17, 6:09 AM CDTFlash Flood Warning Considerable damage threatSGFTaney6 hr
Jul 17, 6:38 AM CDTFlash Flood WarningSGFChristian, Greene, Webster6 hr
Jul 17, 7:23 AM CDTFlash Flood WarningSGFGreene5 hr
Jul 17, 7:31 AM CDTFlash Flood WarningSGFDouglas, Webster, Wright6 hr
Jul 17, 8:19 AM CDTFlash Flood WarningSGFOzark5 hr
Jul 17, 9:42 AM CDTFlash Flood WarningSGFHowell, Shannon, Texas, Wright3 hr
Jul 17, 12:06 PM CDTAreal Flood WarningSGFTaney7 hr

Nearby

Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.